Getting off Prescription Drugs Safely
Interview with Dr. Gary Kohls
Interviewed by Raena Morgan
April 25, 2009
Raena Morgan: Is it wise for a person to try to withdraw from prescription drugs cold turkey and just say that’s it, not taking this anymore.
Dr. Gary Kohls: A lot of people are tempted to do that, and I think it can work for some people. Some of my patients after I see them for my first visit are so frightened, I scare them too much.
RM: You don’t!
GK: I don’t try to. I do the sobering analysis and say don’t quit cold turkey, and I give them some samples and tell them to order their own various nutrients. And often times they come back in a week and they say “I quit cold turkey even though you told me not to and it worked.” So in some people it works. The factor is that to determine whether that can work or not I think depends on how long the patient has been on the medication, how altered their brain is already, how dependent they are on it. So a low dose, short term, not on multiple drugs, maybe it can work, but most of my patients have been on meds for months and years sometimes and multiple drugs and high doses and the risk of having serious withdrawal symptoms going cold turkey is great. But the nutritional approach to- I think the reason my patients have been as successful as they have been, I’ve gotten hundreds of patients off their drugs, has been the nutritional supplementation approach. That I’m certain has made the withdrawal problems less acute.
GK: And everybody that’s on a brain altering substance has a dependency problem long-term, so you can almost be sure that they’re going to have withdrawal symptoms, but sometimes the withdrawal symptoms can be modest, sometimes they can be severe or life threatening even. So I always warn my patients that if they’re having severe withdrawal symptoms, go back to the last dose on your tapering, you know, I always do a tapering over months. But if they’re having tolerable withdrawal symptoms, they might have to go through some pain to get off these drugs. So if the withdrawal symptoms are tolerable, then stick with the program, just stay at your level and then in a few weeks or whatever go down to the next level.
RM: Do they ever have reactions, like they’ll substitute one addiction for another when they’re trying to withdrawal?
GK: My patients are pretty well informed.
GK: I do a lot of teaching, so I haven’t seen that to be a problem myself. I’d imagine that there are patients who try to get off one drug and use another. I’m sure that some prescription psychostimulants can be replaced with coffee-
RM: Right, that’s what I was thinking.
GK: -or nicotine are all dopamine inhibitors.
RM: Or overeating.
GK: Or overeating.
RM: Sugar, for example.
GK: Yeah. We’re trying to compensate for the painful withdrawal symptoms, so people if they’re desperate they’ll do desperate things. Desperate people do desperate things.
RM: But you wean them off gradually?
RM: You don’t encourage the instant withdrawal.
GK: I always warn don’t go off something cold turkey. There’s just this increased risk. Some patients come back and say “I did it anyway” and they did fine,-
GK: -but I don’t know how to predict that except for the duration of the drug use, the dosage strength, et cetera, and how well nourished they are. I think some people, if they’re really well nourished and their brain is up to speed nutritionally, that’s a factor that maybe allows quicker withdrawal to be successful.